by Neil Bauman, Ph.D.
A lady reported,
I was prescribed Wellbutrin (150 mg) several weeks ago, but when I moved the dose up to 300 mg I developed very obvious tinnitus. I have now been off the Wellbutrin completely for more than a week and still the tinnitus persists. I had a large improvement with my tinnitus within 24 hours of reducing my dose back down to 150 mg more than a week ago, but have seen no improvement since. Now I am really worried. Can you tell me if tinnitus caused by this drug is considered to be permanent, or will it resolve with more time?
Wellbutrin is a brand name for the generic drug Bupropion. Many drugs, including Bupropion, have a “magic” threshold under which no side effects show up. (This “magic” threshold varies from person to person.) When you increase the dose such that it crosses this threshold, suddenly side effects appear, just like it did with your tinnitus.
In your case, stopping taking the drug reduced the volume of your tinnitus considerably (a blessing indeed), but it did not completely eliminate it. I’d give it a month or two (or three) before I’d worry about your tinnitus being permanent. For some people taking Bupropion, side effects such as tinnitus and hearing loss are temporary, but for numbers of others, these side effects prove to be permanent.
In the meantime, you can help yourself deal with your tinnitus by ignoring your tinnitus as much as possible. You do this by focusing on the loves of your life. You see, the more you focus on your tinnitus, the more it strengthens connections in your brain that keep your tinnitus running (and becoming even louder and more intrusive).
Therefore, you do not want to associate any negative emotions (fear, anger, worry, anxiety, etc.) with your tinnitus. as this will just strengthen the tinnitus connections in your brain. Instead, learn to focus on other (good) things and treat your tinnitus as though it isn’t even important enough to notice—and over time you will notice your tinnitus becoming less and less intrusive and it will tend to fade into the background.
If you want to learn more about tinnitus and good ways to deal with it, you can learn much more in my book, When Your Ears Ring—Cope with Your Tinnitus—Here’s How.